Daily Dose of Morose
I’ve been taking anti-depressants and I’m worried they affect my sexual performance. It’s an awkward conversation to have—do you have any advice on how to bring this up with a partner? –Frustrated and Medicated
My advice on how to bring this up with a partner can be summarized in two words: with confidence.
I recognize that doing so may not be an easy thing. Part of what makes this conversation difficult is that talking about taking anti-depressants will likely lead to a conversation about why you’re taking them, so you should consider how you want to respond if this comes up.
Unpacking the reasons you’re on anti-depressants may also not be something you’re interested in doing if it’s a casual partner, since doing so can require a certain level of intimacy. Above all, your comfort level with taking this medication and why you’re taking it will affect how you approach this conversation.
It can help to focus on the benefits of sharing this information with your partner. First of all, it’s likely to take some pressure off you. Stressing about not performing the way you want to is a vicious cycle, since it’s likely to have a negative effect on your actual performance. If you know that your partner is aware that this can be an issue, you’re likely to feel less pressure to perform.
It’s also good to consider the relational aspect of sexual side effects. Depending on the issue you’re concerned about and the type of relationship you have with your partner, not being upfront about this could actually create tension. For example, the most common sexual side effects reported are related to sexual desire and arousal. You might notice a decrease or absence of sexual desire, or difficulty getting or maintaining an erection or natural vaginal lubrication.
In the context of a relationship, your partner could begin to feel negatively about themselves if they don’t know where these difficulties are coming from. If you’re repeatedly having these issues, chances are a regular partner has noticed. Talking about this lets them know that there is an external factor, and can help them to be more sensitive and better support you.
For some, these effects will go away or lessen once they’ve been on the medication for a while, though this isn’t the case for everyone. If this issue is really bothering you, it might be worth discussing it with the doctor who prescribed the medication.
There’s no guarantee that it can be solved, but sometimes these side effects are just a matter adjusting the dosage or trying a different medication. Though not everyone is comfortable talking to their doctors about sexual desire or response issues, they’re the best equipped to help you manage these side effects.
As a society we are slowly becoming more aware of mental health issues thanks to recent awareness campaigns, but people dealing with these issues still experience stigma and feel ashamed to speak openly about them.
This is unfortunate because a big part of working on that stigma and increasing awareness involves people living with mental health issues sharing their struggles with those close to them. Whether you choose to share this information is entirely up to you, but know that opening up to people close to you can help make you feel more comfortable.
My final advice would be that these things get easier the more they’re normalized, so don’t shy away from sharing your experience with people if you want them to know.
This question couldn’t come at a better time given that this is mental health and wellness week at Concordia.
There will be many activities happening during the week including workshops, and a fair with kiosks and activities to raise awareness and help with managing mental health issues, so stop by and check them out!
Submit your question anonymously at sex-pancakes.com and check out “Sex & Pancakes” on Facebook. Got a quick health question? Just need a resource? Text SextEd at 514-700-0445 for a confidential answer within 24 hours!
By commenting on this page you agree to the terms of our Comments Policy.